Alert archive / Texas / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Brownsville, TX

May 12, 2021

NWS Brownsville, TX issued this special marine warning at May 12, 2021, 2:39 AM CDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 2:39 AM CDT (07:39 UTC)
Expired
May 12, 2021, 3:20 AM CDT
In force
41 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Brownsville radar (KBRO), 29 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2611 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

901 
WHUS54 KBRO 120739
SMWBRO
GMZ130-150-120830-
/O.NEW.KBRO.MA.W.0009.210512T0739Z-210512T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Brownsville TX
239 AM CDT Wed May 12 2021

The National Weather Service in Brownsville has issued a

* Special Marine Warning for...
  Coastal waters from Port Mansfield TX to the Rio Grande River out
  20 NM...
  Laguna Madre From the Port Of Brownsville to the Arroyo Colorado...

* Until 330 AM CDT.

* At 238 AM CDT, strong thunderstorms were located along a line
  extending from 9 nm west of Laguna Vista to 19 nm southwest of Boca
  Chica Beach, moving southeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Laguna Vista, Port Isabel, Queen Isabella Causeway and South Padre
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2597 9715 2600 9715 2600 9726 2605 9719
      2608 9720 2609 9728 2614 9730 2614 9718
      2608 9716 2607 9717 2607 9713 2613 9717
      2613 9706 2597 9707
TIME...MOT...LOC 0738Z 294DEG 18KT 2606 9746 2584 9746 

HAIL...0.00IN
WIND...>34KTS

$$

Farris
1 follow-up statement
627 
FZUS74 KBRO 120820
MWSBRO

Marine Weather Statement
National Weather Service Brownsville TX
320 AM CDT Wed May 12 2021

GMZ130-150-120828-
/O.CAN.KBRO.MA.W.0009.000000T0000Z-210512T0830Z/
320 AM CDT Wed May 12 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Port Mansfield TX to the Rio Grande River out 20
NM...
Laguna Madre From the Port Of Brownsville to the Arroyo Colorado...

The thunderstorms have weakened and no longer pose a significant 
threat to boaters. However, storms with frequent lightning and gusts 
to 25 knots will still impact the area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas...and the adjacent coastal waters.

LAT...LON 2597 9715 2600 9715 2600 9726 2605 9719
      2608 9720 2609 9728 2614 9730 2614 9718
      2608 9716 2607 9717 2607 9713 2613 9717
      2613 9706 2597 9707
TIME...MOT...LOC 0817Z 294DEG 18KT 2598 9726 2576 9726 

$$

Farris

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special marine warning went out at May 11, 6:54 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 11, 6:54 PM CDT, 7 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
654 PM CDT Tue May 11 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The conv coverage to the north of the RGV is on the
increase as the cold front continues sagging southwards toward the
region. The latest CAMS guidance continues to crank up the conv
over the western counties several hours from now with this conv
complex pushing SE through the RGV as the cold front moves slowly
into the region increasing the surface convergence. SPC is
maintaining a slgt risk for svr conv throughout the night into Wed
morning and will continue to reflect this in the 00Z TAF issuance
for the RGV. Although the next few hours will likely see VFR
conditions prevailing for the area, the aviation conditions will
degrade pretty steadily later tonight through Wed morning as the
conv moves into the region. Expect MVFR conditions to prevail
later tonight with periods of IFR conditions as the stronger conv
moves closer to the RGV airports.

&&

.PREV DISCUSSION... /issued 239 PM CDT Tue May 11 2021/

SHORT TERM (Now through Wednesday Night): Here’s what we know.
There will be a cold front dropping into the CWFA overnight
tonight, which will likely bring strong to severe thunderstorms
and subsequent beneficial rainfall for much of the area through
Wednesday evening. The strongest storms will be capable of
producing strong to severe wind gusts, severe hail, as well as
torrential rainfall and gusty winds. Most of that stronger
activity should clear the area by Wednesday afternoon with any
lingering precipitation coming in the form of showers, with
perhaps a rumble of thunder or two through Wednesday evening. The
shower and storm activity expected through the short term will
ultimately keep high temperatures Wednesday afternoon and low
temperatures late Wednesday night several degrees below seasonal
normals.

Here’s what we are still pinning down. The timing/onset of
convection in the BRO CWFA continues to be a source of uncertainty
that is causing this forecaster to have a less than ideal time.
Storms could potentially enter the northern edge of Zapata and Jim
Hogg counties as early as 9-10 PM per latest HRRR and GFS
guidance, around midnight per the NAM 3km and ECMWF solutions, or
some time closer to 4-5 AM per the NAM 12km solution. Have
targeted the later solutions for this forecast package given
recent performances between the models. Regardless, a nocturnal
convection event appears likely, which will then spill over into a
more prolonged rain event for Wednesday. Pay close attention to
updates from your friendly neighborhood Warning and Forecast
Office this evening!

LONG TERM (Thursday through Tuesday): Rain chances will diminish
across deep south Texas Thursday into Thurs night as drier air
filters into south Texas in the wake of the 500mb trough across
the east-central United States moving eastward. Isolated showers
and thunderstorms are progged to develop across portions of the
Rio Grande Valley Friday as a weak disturbance in the westerly
flow aloft approaches the CWA from the west Fri afternoon. A
better chance of showers and thunderstorms is expected across the
Rio Grande Valley and northern ranchlands on Saturday as a 500mb
shortwave trough across southwest Texas moves eastward and low to
mid level moisture increases ahead of the upper level feature.
Rain chances are expected to linger through the rest of the
weekend before a 500mb shortwave ridge develops across southwest
Texas Monday providing subsidence in general across the area.

MARINE (Now through Wednesday Night): Generally moderate winds
and seas prevail in advance of the overnight front. Showers and
thunderstorms can be expected across much of the lower Texas
coastal waters for Wednesday which may create localized hazardous
conditions. Northeasterly winds then increase behind the front,
which will likely push winds into Small Craft Exercise Caution
criteria across much of the waters to cap off the short term
marine forecast.

Thursday through Sunday: Moderate to strong northeast winds will
develop across the coastal waters Thursday as high pressure across
the eastern United States and low pressure across the western
Gulf of Mexico increases the pressure gradient across the
northwest Gulf. Winds will veer to the east-northeast and
diminish Friday as the surface ridge begins to move eastward and
the pressure gradient weakens across the western Gulf. Light to
moderate east-northeast winds will veer to the east-southeast and
increase slightly Saturday as low pressure develops on the lee
side of the Rockies. Winds will veer to the southeast on Sunday
with low pressure across New Mexico and a surface ridge across the
southeast U.S. extending into the Gulf of Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  78  70  79 /  40  60  20  30
BROWNSVILLE          77  80  69  81 /  40  70  20  40
HARLINGEN            77  79  67  80 /  40  70  20  30
MCALLEN              76  77  67  81 /  60  80  20  30
RIO GRANDE CITY      74  76  66  82 /  70  80  20  30
SOUTH PADRE ISLAND   76  77  72  75 /  40  60  20  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60-Speece
Long Term/Upper Air...69-Farris/65-Soria
Hazardous weather outlook, May 11, 9:17 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
917 PM CDT Tue May 11 2021

TXZ248>257-351-353-121100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
917 PM CDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Tonight

A Severe Thunderstorm Watch is in effect for All of Deep South Texas
until 4 AM Wednesday.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Scattered to numerous thunderstorms are expected tonight. Some
strong to severe thunderstorms are possible, producing large hail,
damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected Wednesday morning.
Some strong to severe thunderstorms are possible, producing large
hail, damaging winds, and heavy rainfall.

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

GMZ130-132-135-150-155-170-175-122145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
917 PM CDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Tonight

A Severe Thunderstorm Watch is in effect for the Laguna Madre and
the lower Texas Gulf Waters out to 20 Nautical Miles offshore until
4 AM Wednesday.

Scattered to numerous thunderstorms are expected tonight. Some
strong to severe thunderstorms are possible, producing large hail,
damaging winds, and waterspouts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected Wednesday morning.
Some strong to severe thunderstorms are possible, producing large
hail, damaging winds, and waterspouts.

Small Craft Advisories are possible along the Lower Texas Coast
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

In the hours before

Local storm report, May 12, 12:38 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1238 AM CDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     2 NNW ZAPATA            26.92N 99.27W
05/11/2021                   ZAPATA             TX   FIRE DEPT/RESCUE

            ZAPATA FIRE DEPARTMENT REPORTED MULTIPLE
            DOWNED POWER LINES AND TELEPHONE POLES ALONG
            WITH ROOF DAMAGE TO MULTIPLE HOMES IN THE
            CITY OF ZAPATA.

&&

LF
Special weather statement, May 12, 12:38 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
1238 AM CDT Wed May 12 2021

TXZ252-120630-
Starr TX-
1238 AM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
130 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Alto Bonito, or near Garciasville, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rio Grande City, Sullivan City, Garciasville, La Grulla, Starr County
Memorial Hospital, La Puerta, Ringgold Middle School, La Victoria,
Fort Ringgold County Park and Starr County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.

LAT...LON 2626 9868 2627 9872 2628 9870 2629 9871
      2630 9875 2631 9875 2631 9874 2633 9875
      2632 9878 2633 9879 2637 9880 2636 9889
      2637 9890 2651 9862 2635 9854 2626 9859
      2625 9862 2626 9862 2624 9864 2624 9867
TIME...MOT...LOC 0537Z 304DEG 33KT 2632 9865

TOMASELLI
Special weather statement, May 12, 12:50 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1250 AM CDT Wed May 12 2021

TXZ251-351-120645-
Coastal Kenedy TX-Inland Kenedy TX-
1250 AM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 145
AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kenedy County Wind Farms, or 14 miles northeast of Armstrong, moving
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kenedy County Wind Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.

LAT...LON 2706 9739 2711 9739 2710 9738 2690 9737
      2700 9756 2693 9755 2692 9746 2680 9751
      2681 9750 2683 9744 2676 9734 2673 9747
      2674 9737 2671 9746 2705 9778 2723 9756
TIME...MOT...LOC 0549Z 317DEG 25KT 2707 9763

TOMASELLI
Local storm report, May 12, 1:18 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
118 AM CDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     MCALLEN                 26.22N  98.24W
05/12/2021  M63 MPH          HIDALGO            TX   ASOS

            MCALLEN AIRPORT ASOS REPORTED A WIND GUST TO 63 MPH

&&

EVENT NUMBER BRO2100015

TRS
Local storm report, May 12, 1:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
144 AM CDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     1 NW DONNA              26.18N 98.07W
05/12/2021                   HIDALGO            TX   PUBLIC

            PALM TREE UPROOTED NEAR THE INTERSECTION OF
            INTERSTATE-2 AND HUTTO ROAD.

&&

LF
Special weather statement, May 12, 2:27 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
227 AM CDT Wed May 12 2021

TXZ255-120830-
Inland Cameron TX-
227 AM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND SOUTHEASTERN WILLACY
COUNTIES UNTIL 330 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm over
La Feria, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Harlingen, San Benito, La Feria, Los Fresnos, Santa Rosa, Rancho
Viejo, Rio Hondo, Palm Valley, Los Indios and Olmito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.

LAT...LON 2586 9741 2584 9741 2585 9745 2589 9747
      2589 9752 2592 9753 2594 9758 2601 9765
      2603 9764 2602 9774 2605 9777 2603 9779
      2606 9780 2605 9785 2633 9786 2630 9753
      2633 9752 2633 9746 2619 9740 2584 9739
TIME...MOT...LOC 0727Z 270DEG 19KT 2615 9778

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:51 PM CDTSpecial Weather StatementBROZapata39 min
May 11, 9:11 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata49 min
May 11, 9:39 PM CDTSpecial Weather StatementBROZapata51 min
May 11, 9:48 PM CDTSevere Thunderstorm WarningBROZapata42 min
May 11, 9:54 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg51 min
May 11, 10:26 PM CDTSevere Thunderstorm WarningBROStarr, Zapata49 min
May 11, 10:45 PM CDTSpecial Weather StatementBROBrooks, Kenedy60 min
May 11, 11:04 PM CDTAreal Flood AdvisoryBROZapata4 hr
May 11, 11:14 PM CDTSevere Thunderstorm WarningBROStarr, Zapata46 min
May 11, 11:21 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata4 hr
May 11, 11:22 PM CDTAreal Flood AdvisoryBROJim Hogg, Zapata94 min
May 11, 11:51 PM CDTSpecial Weather StatementBROHidalgo, Kenedy, Starr54 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningBROStarr36 min
May 12, 12:06 AM CDTAreal Flood AdvisoryBROStarr3 hr
May 12, 12:21 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Starr3 hr
May 12, 12:25 AM CDTAreal Flood AdvisoryBROStarr3 hr
May 12, 12:28 AM CDTSpecial Weather StatementBROHidalgo62 min
May 12, 12:38 AM CDTSpecial Weather StatementBROStarr52 min
May 12, 12:44 AM CDTSevere Thunderstorm WarningBROHidalgo, Willacy30 min
May 12, 12:50 AM CDTSpecial Weather StatementBROKenedy55 min
May 12, 1:00 AM CDTSevere Thunderstorm WarningBROKenedy60 min
May 12, 1:04 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo41 min
May 12, 1:12 AM CDTAreal Flood AdvisoryBROHidalgo, Starr3 hr
May 12, 1:12 AM CDTSpecial Marine WarningBRO48 min
May 12, 1:19 AM CDTAreal Flood AdvisoryBROHidalgo, Willacy3 hr
May 12, 1:34 AM CDTSpecial Marine WarningBRO26 min
May 12, 1:40 AM CDTSevere Thunderstorm WarningBROCameron49 min
May 12, 1:46 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo3 hr
May 12, 1:50 AM CDTSevere Thunderstorm WarningBROHidalgo40 min
May 12, 1:53 AM CDTSpecial Marine WarningBRO22 min
May 12, 2:24 AM CDTAreal Flood AdvisoryBROCameron3 hr
May 12, 2:27 AM CDTSpecial Weather StatementBROCameron63 min
May 12, 2:40 AM CDTSevere Thunderstorm WarningBROCameron34 min
May 12, 2:51 AM CDTSevere Thunderstorm WarningBROCameron39 min
May 12, 3:31 AM CDTSpecial Weather StatementBROCameron59 min

Nearby

Special Marine Warnings in Texas, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.